Alert archive / Iowa / Wind Advisories in 2015

Wind Advisory 1, NWS Des Moines, IA

January 17, 20159 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jan 17, 2015, 3:33 AM CST for 9 counties in Iowa. It took effect at Jan 17, 2015, 12:00 PM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2015, 3:33 AM CST (09:33 UTC)
In effect from
Jan 17, 2015, 12:00 PM CST
Expired
Jan 17, 2015, 3:36 PM CST
In force
4 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WWUS73 KDMX 170933
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
333 AM CST SAT JAN 17 2015

...STRONG WINDS ACROSS PORTIONS OF WEST AND NORTHERN IOWA THIS
AFTERNOON...

IAZ004-005-015-023-024-033-034-044-045-171745-
/O.NEW.KDMX.WI.Y.0001.150117T1800Z-150117T2300Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...DENISON...CARROLL
333 AM CST SAT JAN 17 2015

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

* TIMING...THIS AFTERNOON.

* WINDS...SUSTAINED WINDS AROUND 30 MPH WITH GUSTS OF 45 MPH. 

* IMPACTS...HIGH PROFILE VEHICLES MAY FIND TRAVEL DIFFICULT.
  LIGHTWEIGHT OUTDOOR OBJECTS MAY EASILY BE MOVED OR BLOWN AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. THESE WINDS CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
035 
WWUS73 KDMX 171703
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CST SAT JAN 17 2015

...STRONG WINDS ACROSS PORTIONS OF WEST AND NORTHERN IOWA THIS
AFTERNOON...

IAZ004-005-015-023-024-033-034-044-045-172300-
/O.CON.KDMX.WI.Y.0001.150117T1800Z-150117T2300Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...DENISON...CARROLL
1103 AM CST SAT JAN 17 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WINDS...SUSTAINED WINDS AROUND 30 MPH WITH GUSTS OF 45 MPH.

* IMPACTS...HIGH PROFILE VEHICLES MAY FIND TRAVEL DIFFICULT. 
  LIGHTWEIGHT OUTDOOR OBJECTS MAY EASILY BE MOVED OR BLOWN AWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. THESE WINDS
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
783 
WWUS73 KDMX 172136
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CST SAT JAN 17 2015

...WINDS WILL BE GUSTY INTO THE EARLY EVENING...

IAZ004-005-015-023-024-033-034-044-045-172245-
/O.CAN.KDMX.WI.Y.0001.000000T0000Z-150117T2300Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...DENISON...CARROLL
336 PM CST SAT JAN 17 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL BE GUSTY THROUGH THE EARLY EVENING BUT WILL REMAIN
BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jan 16, 11:53 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 16, 11:53 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CST FRI JAN 16 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 305 PM CST FRI JAN 16 2015

QUIET AND MILD WEATHER IS IN STORE OVERNIGHT WITH MODEST SOUTH TO
SOUTHWEST BREEZES. SOME HIGH CIRRUS CLOUDS WILL SPREAD
OVERHEAD...COMBINING WITH THE WINDS TO KEEP TEMPERATURES FROM
FALLING TERRIBLY FAR. THERE IS A CHANCE FOR SOME PATCHY LIGHT
FOG...BUT CONDITIONS APPEAR LESS FAVORABLE THAN LAST NIGHT.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 305 PM CST FRI JAN 16 2015

APPROACHING TROUGH BY 12Z SATURDAY WILL BRING SOME CLOUDS TO THE
REGION AND INCREASING WINDS IN THE AFTERNOON HOURS. CURRENT DATA
SHOWS THAT WE MAY NEED HEADLINES FOR A SMALL PORTION OF OUR WESTERN
FORECAST AREA FOR SUSTAINED WINDS REACHING CRITERIA SATURDAY
AFTERNOON. SOME UNCERTAINTY ON THE AREAL EXTENT SO WILL LEAVE TO
MIDNIGHT SHIFT TO EVALUATE THE COVERAGE FOR TOMORROW AFTERNOON.
COLD AIR ADVECTION AND INCREASING WINDS ALOFT WILL ADD TO SOME
GUSTS OVER THE AREA...BUT EXTENT OF MIXING MAY BE HINDERED BY
STRONGER LOW LEVEL COLD AIR ADVECTION WHICH SHOULD HELP CREATE A
SMALL INVERSION AS THE WINDS INCREASE ALOFT. OVERALL...FEW MAJOR
CHANGES TO THE GOING FORECAST OTHER THAN WARMING TEMPERATURES OVER
THE WEEKEND ACROSS THE SOUTH. SUBSEQUENT WAVES TRACKING NEAR/NORTH
OF IOWA FOR THE NEXT FEW DAYS WILL RESULT IN NICE POP IN
TEMPERATURES SOUTH BOTH SUNDAY AND MONDAY. MONDAY AGAIN LOOKS
ESPECIALLY WARM OVER THE SOUTH WITH H850 TEMPERATURES 4C TO 6C
DURING THE AFTERNOON HOURS WITH WESTERLY FLOW AT THE SFC AND
ALOFT. THIS SHOULD PROPEL AFTERNOON HIGHS BACK INTO THE UPPER 40S
TO LOWER 50S...POSSIBLY HIGHER. ACROSS THE NORTH AN EAST WEST
BOUNDARY SHOULD INHIBIT WARMING DUE TO CLOUD COVER...SO WILL
CONTINUE COOLER TEMPERATURES THERE. FINALLY ON MONDAY NIGHT AND
TUESDAY A SLIGHTLY STRONGER COLD FRONT WILL DROP THROUGH THE AREA
RESULTING IN COOLER AFTERNOON READINGS. AN ADDITIONAL WAVE WILL
DROP SOUTHEAST WEDNESDAY NIGHT AND THURSDAY WITH BRIEFLY COLDER
H850 TEMPS NEAR -10C. OVERALL HOWEVER...WE REMAIN ON THE EDGE OF
THE RIDGE OVER THE WESTERN STATES AND THIS SHOULD ALLOW FOR MORE
BUBBLES OF MILDER AIR TO TRANSLATE SOUTHEAST OVER THE CENTRAL
PLAINS DUE TO ADIABATIC WARMING. PRECIPITATION CHANCES REMAIN LOW
FOR THE UPCOMING WEEK ACROSS THE FORECAST AREA.

&&

.AVIATION...17/06Z
ISSUED AT 1153 PM CST FRI JAN 16 2015

PRIMARY CONCERNS CENTER AROUND LIGHT FOG AND LLWS EARLY...AND
EVENTUALLY CIG TRENDS. 05Z SURFACE ANALYSIS NOTES TWO WARM
FRONTS BECOMING MORE NEBULOUS WITH TIME...ONE ACROSS FAR SRN MN
AND THE SECOND NW-SE THROUGH THE HEART OF IA. THE LATTER OF WHICH
MAY BE SOMEWHAT SNOW COVER INFLUENCED. TEMP/DEWPOINT SPREADS
REMAIN LOW OVER NRN IA SO ALTHOUGH WINDS SHOULD REMAIN HIGH
ENOUGH TO PRECLUDE MUCH IN THE WAY OF RESTRICTIONS...EXPECT VSBYS
TO EVENTUALLY DROP TO MVFR LATER TONIGHT. CKP/EST/FSD HAVE ALREADY
DROPPED. MODEL 500M WINDS ALSO SUGGEST LLWS WILL PERSIST OVER THE
SE HALF OF IA WITH WINDS AT THAT LEVEL REACHING 40-50KTS FROM THE
SW. MOST MODELS ALSO SUGGEST MVFR STRATUS DEVELOPING SAT
AFTERNOON...MOVING NW-SE AND LIKELY AFFECTING NRN IA. IT MAY REACH
FARTHER SOUTH...BUT CONFIDENCE WAS NOT THERE TO INCLUDE AT THIS
TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...REV
AVIATION...SMALL
Hazardous weather outlook, Jan 16, 4:54 AM CST, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
454 AM CST FRI JAN 16 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
454 AM CST FRI JAN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWESTERLY WINDS WILL BE STRONG AND GUSTY SATURDAY AFTERNOON.
WINDS WILL BE SUSTAINED FROM 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
POSSIBLE. THE STRONGEST WINDS WILL BE GENERALLY WEST OF INTERSTATE
35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AWB

Nearby

Wind Advisories in Iowa, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.